Caffeine abuse may be missed in the ED

Warning signs: Chest pain, palpitations in teens

Caffeine abuse may be an emerging problem among young people, according to research summarized in a poster presented in October at the annual American College of Emergency Medicine Scientific Assembly.

The average age of those who had abused caffeine was 21. "Young people taking caffeine either to stay awake or for a feeling of euphoria may actually end up in the emergency department more often than we think," asserts Danielle McCarthy, MD, an emergency medicine resident at Northwestern University's Feinberg School of Medicine in Chicago, who along with her colleagues compiled the data from calls into the Illinois Poison Center, also in Chicago.

The study looked retrospectively at 265 caffeine abuse cases at the poison center over a three-year period (Jan. 1, 2002 to Dec. 31, 2004). Of the 265 cases, 12% (31) ended up in an area ED.

Caffeine alone was abused in 186 of the cases (68%) and abused with other pharmaceutical products in 81 (29%) of the cases. Of all the variables examined, it was use of other pharmaceutical products along with the caffeine abuse that was associated significantly with hospitalization. Of the 31 patients who were hospitalized, 20 of them (65%) required admission to the intensive care unit.

Their findings "absolutely ring true," says Daniel E Brooks, MD, chief of the Division of Medical Toxicology, Department of Emergency Medicine at Presbyterian Hospital, University of Pittsburgh Medical Center. "We have one of the busiest medical toxicology departments in the country, and this does not surprise me," Brooks says.

There's a propensity in humans to alter their sensoria, he continues, and students will use drugs that are readily available, such as caffeine.

Missing the symptoms?

Despite the fact that caffeine abuse may be more common than suspected, it can be misdiagnosed easily if the ED is not looking for it. "Young people being hospitalized for chest pains and heart palpitations are rarely asked if they've taken caffeine supplements because everyone perceives them to be safe," notes McCarthy.

That perception may be far from the truth, however, warns McCarthy, noting that not only is caffeine a drug, but its overuse is potentially harmful — especially when mixed with other pharmaceuticals for euphoria.

Brooks concurs. "Of the people presenting in the ED, the majority of these folks were also abusing other pharmaceuticals," he notes. "For example, dextramathorphan is even much more important and prevalent."

Of course, if you miss the caffeine abuse diagnosis, you can't properly treat the patient, Brooks continues. "That is one of the arts of emergency medicine: recognizing that some young kid who comes in with palpitations may basically be suffering from sympathomimetic toxicity." Dextramathorphan, he notes, is "weak PCP. Caffeine is similar to ecstasy, amphetamines, and cocaine; they all 'rev' you up."

"If you don't ask the right questions, you may think the patient is having a panic attack or a heart attack, when all they have is an adverse drug affect — which obviously would be treated differently," says Brooks. "When ED docs see people with these symptoms, they should ask them about any over-the-counter drugs they may have taken, and if they want, specifically about caffeine."

Brooks agree that a lot of ED staff do not ask specifically about abusing caffeine, but it's more important to ask, "have you been taking any meds — including over-the-counter drugs?" he advises. "Kids use what they can easily have access to."

McCarthy adds that other symptoms of caffeine abuse can include insomnia, palpitations, tremors, sweating, nausea, vomiting, diarrhea, chest pains, and neurologic symptoms.

More research needed

McCarthy says more research is needed to understand the long-term effects of caffeine abuse, and emphasizes there are no data to suggest that caffeine in doses associated with coffee and tea drinking poses any health problems.

The study did not define caffeine abuse. People self-reported the abuse to the poison center. Still, she warns, "There is a trend in the pro-drug culture toward promoting legal alternatives to illegal drugs, and it can be very harmful."

Brooks shares her concern. "The people who present in the ED are probably the tip of iceberg of folks who abuse drugs," he observes. "When they abuse caffeine and show up, they may be self-selecting as folks who are either very naïve or doing the caffeine in an inappropriate setting" outside of the coffee or colas they drink.

While calling this research a very good study, Brooks says that more than providing answers, it serves as food for thought for ED managers. "What would be great would be a follow-up on the abuser and how they came to show up in the ED," he suggests. "For example, was this a call for help, or did their RA [resident advisor in a college dormitory] bring them in?"

Sources

For more information on diagnosing caffeine abuse in the ED, contact:

  • Daniel E. Brooks, MD, Chief, Division of Medical Toxicology, Department of Emergency Medicine, Presbyterian Hospital, University of Pittsburgh Medical Center, Pittsburgh. Phone: (412) 647-2345.
  • Danielle McCarthy, MD, Northwestern University, Feinberg School of Medicine, 303 E. Chicago Ave., Chicago, IL 60611-3008. Phone: (312) 503-8649.